Cutaneous findings in patients with pulmonary arterial hypertension receiving long-term epoprostenol therapy.

Journal Article

Pulmonary arterial hypertension (PAH) is a rare debilitating disease characterized by an increase in pulmonary vascular resistance and progressive right ventricular failure. PAH may be primary or associated with other conditions such as collagen vascular disease, portal hypertension, and HIV. Intravenous epoprostenol improves the survival, exercise tolerance, hemodynamics, and quality of life in patients with PAH and is believed to work through multiple pathways including vasodilation, opposition of smooth-muscle hypertrophy, and inhibition of platelet aggregation. Common dose-limiting side effects are flushing, jaw pain, arthralgias, myalgias, and headache, which are attributed to the vasodilatory effects of epoprostenol. In clinical practice, patients often develop persistent rash that is distinct from the flushing associated with epoprostenol. The specific findings both on physical examination and on dermatopathology have not, however, been well described. This report describes the cutaneous and dermatopathologic findings of 12 patients who developed persistent rash while receiving long-term prostacyclin for PAH.

Full Text

Duke Authors

Cited Authors

  • Myers, SA; Ahearn, GS; Angelica Selim, M; Tapson, VF

Published Date

  • July 1, 2004

Published In

Volume / Issue

  • 51 / 1

Start / End Page

  • 98 - 102

PubMed ID

  • 15243533

Pubmed Central ID

  • 15243533

Electronic International Standard Serial Number (EISSN)

  • 1097-6787

Digital Object Identifier (DOI)

  • 10.1016/j.jaad.2003.12.032

Language

  • eng

Conference Location

  • United States